Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
123 Doctors are Online

Experiencing shortness of breath after taking Metaprolol. What to do?

User rating for this question
Very Good
Answered by
Practicing since : 1966
Answered : 4498 Questions
My husband had cardio-version Friday to reset his rapid heart rate. Prior to the procedure, he was prescribed Metaprolol which has caused him to have intensive shortness of breath (side effect). Nurse said that he would get used to it, and after the procedure, he is still taking it (200 mgs per day), and his shortness of breath is worse now than before. His heart rate is in the 40's and 50's now, and his blood pressure is also good @ 125/81. I plan on calling the specialist first thing in the morning to schedule his first follow-up visit (ASAP) but am wondering if we should consider a trip back to the hospital ER for intermediate intervention/check-up. I've been having him just rest and relax in his chair all weekend, but he is also very concerned. Should we wait until tomorrow, or seek medical attention this evening? Thank you.
Posted Mon, 17 Jun 2013 in Hypertension and Heart Disease
Answered by Dr. Anantharamakrishnan 1 hour later
Hi friend,
Welcome to Health Care Magic

Yes - take him to ER / he needs immediate evaluation....

This slow rate may be the effect of metoprolol / Or from a disease of the nerve (conduction system) of the heart - Sick Sinus Syndrome typically causes rapid or slow rates at different times... He may need Electro Physiological Studies (EPS); a pacemaker may have to be implanted...

Metoprolol may also be responsible for the shortness of breath / there are alternatives...

Let the doctor see him as soon as possible / he needs an ECG NOW / better be safe than sorry..Go to ER

Take care
Wishing speedy recovery
God bless
Good luck
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor